Wyoming, 2023

Hail in Wyoming, May 26, 2023

May 26, 2023 · NWS UNR · 1 event in 1 county or zone

A strong thunderstorm produced hail to penny size in far northeastern Campbell County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A strong thunderstorm produced hail to penny size in far northeastern Campbell County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 26, 12:23 PM MST, 2 hours 3 minutes earlier.

Area forecast discussion, May 26, 12:23 PM MST, 2 hours 3 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
123 PM MDT Fri May 26 2023

.DISCUSSION...(This Evening Through Friday)
Issued at 1250 PM MDT Fri May 26 2023

Water vapor shows upper ridge over the Upper Midwest with deep
trof over the western CONUS, and broad southwest flow in-between.
One short wave has been lifting north across central NE today,
with more robust wave ejecting from the Four Corners region. At
the surface, gusty south/southeast winds extend across much of the
area, especially central SD, ahead of a surface boundary that
extends from far northwest ND through southeastern MT. Mostly
cloudy skies early this afternoon with temps generally in the 70s.

MLCAPE is generally in the 1000-1500J/kg range across northeast
WY and far western SD (to the south of the aforementioned
boundary). Effective bulk shear is very weak, however. CAMs
continue to suggest some northern Black Hills convection
developing by mid afternoon near the convergence boundary
(satellite imagery shows this just beginning), but this will
likely have a hard time moving off of the hills. With limited
shear, not expecting this activity to become too strong/severe.
The better chance of widespread convection will be early to mid
evening as broader lift arrives ahead of the ejecting Four Corners
short wave. This activity looks to more linear as it spreads
across northeast WY very early in the evening and far western SD
mid to late evening. There could be some large hail/winds with
this linear activity, with some chance for more isolated
supercells to the north of the linear activity across northeast
WY as shear increases slightly with approaching short wave.
Timing of the activity is not particular favorable for widespread
severe weather since it will be more into the evening hours and
after peak insolation. Activity will gradually weaken as it lifts
through western SD late evening and overnight.

A similar set up is expected on Saturday, with an ejecting short
wave arriving later in the day. However, the CAMs suggest a
slightly earlier arrival time, which would more favorable for
severe storms across northeast WY and far western SD if shear is
strong enough. Activity Saturday afternoon may begin with more
discreet cells before becoming linear in the early to mid evening
time frame.

Another short wave arrives Sunday, so the daily chance for
storms, mainly in the afternoon and evening, will continue. The
better chance for potential strong to severe storms looks to shift
a little further east across western and central SD.

Unsettled southwest to zonal flow looks to persist through much of
next week with mean troffing over the western CONUS. This should
lead to a nearly daily chance for storms along with temps
generally above average.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Saturday)
Issued At 1052 AM MDT Fri May 26 2023

MVFR cigs over western SD will improve to VFR through the early
afternoon. Thunderstorms will develop across northeastern WY and
far western SD late this afternoon/early this evening, some of
which could produce wind gusts near 50 kts and hail around the
size of quarters. Brief MVFR/IFR conditions can be expected near
stronger storms. Thunderstorms will move across western SD this
evening, dissipating overnight.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...Johnson
AVIATION...Wong
Hazardous weather outlook, May 26, 4:43 AM MST, 9 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
543 AM MDT Fri May 26 2023

SDZ001-002-012>014-030>032-042>044-046-047-049-073-271145-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Custer Co Plains-Pennington Co Plains-Haakon-Oglala Lakota-
Jackson-Bennett-Mellette-Todd-Tripp-Southern Meade Co Plains-
543 AM MDT Fri May 26 2023 /643 AM CDT Fri May 26 2023/

This Hazardous Weather Outlook is for portions of western South
Dakota.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms are expected this evening, but
severe thunderstorms are not expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Daily chances for thunderstorms will continue through the
Memorial Day weekend. Strong thunderstorms will be possible
Saturday, especially across northwestern South Dakota.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ024>029-041-072-074-WYZ054>058-071-271145-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Fall River-Sturgis/Piedmont Foot Hills-Hermosa Foot Hills-
Northern Campbell-Southern Campbell-Western Crook-
Wyoming Black Hills-Weston-Northeastern Crook-
543 AM MDT Fri May 26 2023

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

There is a slight risk (level 2 of 5) of severe thunderstorms
today, meaning that scattered severe storms are possible. The primary
hazard will be damaging winds, but large hail, flash flooding, and
tornadoes will also be possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Daily chances for thunderstorms will continue through the
Memorial Day weekend. Strong to severe thunderstorms will be
possible Saturday, especially across northeastern Wyoming and far
western South Dakota.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Local storm report, May 26, 12:43 PM MST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
143 PM MDT FRI MAY 26 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       9 WSW COLONY            44.82N 104.34W
05/26/2023  E3.00 INCH       CROOK              WY   PUBLIC

0800 AM     HEAVY RAIN       8 SSW COLONY            44.77N 104.24W
05/26/2023  E1.50 INCH       CROOK              WY   PUBLIC

0800 AM     HEAVY RAIN       8 N ALVA                44.81N 104.44W
05/26/2023  M1.75 INCH       CROOK              WY   PUBLIC

0800 AM     HEAVY RAIN       8 NNE ALVA              44.81N 104.39W
05/26/2023  M2.70 INCH       CROOK              WY   PUBLIC

0800 AM     HEAVY RAIN       9 NNE ALVA              44.82N 104.37W
05/26/2023  E3.00 INCH       CROOK              WY   PUBLIC

0800 AM     HEAVY RAIN       1 NE ECHETA             44.46N 105.84W
05/26/2023  M1.25 INCH       CAMPBELL           WY   MESONET

            24-HOUR RAINFALL.

&&

SMITH

The radar

The Rapid City radar (KUDX), 211 km away, was scanning. The volume nearest the first event began at 21:24 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Campbell

When
May 26, 2:26 PM MST
Where
Campbell County, 7.91 mi NW of Rockypoint
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.990, -105.200

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2023Every state in 2023This day in weather historyWarnings in Wyoming, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1092443.